Ankita Nagirimadugu, MD1, Melissa Hershman, MD2, Gil Ascunce, MD2
1Mount Sinai Beth Israel Medical Center, New York, NY; 2Mount Sinai Beth Israel Hospital, New York, NY
End stage renal disease (ESRD) affects nearly 750,000 Americans each year. Kayexalate (sodium polystyrene sulfonate) is commonly used to manage hyperkalemia in ESRD. Kayexalate is a nonspecific cation exchange resin that acts in the large intestine to allow for the exchange of sodium for any cation (potassium, calcium or magnesium). Kayexalate has an inherent lattice structure. Addition of calcium ions can lead to crystal formation that appears basophilic, rhomboid/triangular with a fish-scale appearance on Hematoxylin
and Eosin (H&E)
stain. Studies show that the combination of kayexalate and sorbitol, an osmotic laxative, may lead to osmotic shifts and ischemic damage. However, the impact of kayexalate alone in gastrointestinal tract is less established. We present a case of kayexlate crystal deposition appearing as a pseudo-polyp in the appendiceal orifice.
A 51 year old woman with a past medical history significant for systemic lupus erythematosus, radical nephrectomy for renal mass complicated by dialysis dependent ESRD, mitral and aortic valve replacement on Coumadin, presented to the hospital for hyperkalemia requiring emergent dialysis. The patient developed melena in the setting of supratherapeutic INR. Colonoscopy revealed a non-obstructing 10mm yellow mass protruding from, and tethered to, the appendiceal orifice. The pseudo-polyp appeared to be on a stalk. Resection was performed using a biopsy forceps at the base. Pathology revealed foreign crystalline material that was suggestive of kayexalate deposition. The source of gastrointestinal bleeding was later identified as a jejunal arteriovenous malformation.
Reports of kayexalate effects on the gastrointestinal tract are somewhat limited, but include findings of acute inflammatory tissue injury in as early as 24 hours, potentially with colonic ulceration. Kayexalate can also cause mechanical obstruction secondary to the development of crystalline structures in the colon. Prolonged uses of this medication can likewise lead to reversible crystal deposition within the esophagus, stomach and duodenum. This case highlights the potential for crystal resin deposition to appear as a pseudopolyp. Gastroenterologists should carefully review medication history when approaching a patient with a mechanical obstruction or colon ulceration in the setting of ESRD.
Citation: Ankita Nagirimadugu, MD; Melissa Hershman, MD; Gil Ascunce, MD. P0385 - A CASE OF MISTAKEN IDENTITIES: IMPACT OF KAYEXALATE ON THE COLON. Program No. P0385. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.